McMaster University

McMaster University

Faculty of
Health Sciences

McMaster study finds more gut reaction to arthritis drugs

Published: September 2, 2011
John Wallace
John Wallace, director of the Farncombe institute and professor of medicine of the Michael G. DeGroote School of Medicine at McMaster

Patients often take drugs to lower stomach acid and reduce the chances they will develop ulcers from taking their anti-inflammatory drugs for conditions such as arthritis, but the combination may be causing major problems for their small intestines, McMaster researchers have found.

A team from the Farncombe Family Digestive Health Research Institute has found those stomach acid-reducing drugs, known as proton pump inhibitors, may actually be aggravating damage in the small intestine caused by the nonsteroidal anti-inflammatory drugs, also known as NSAIDs.

In a study published in the medical journal Gastroenterology, principal investigator John Wallace says the extent of the hard-to-detect damage caused to the small intestine has only recently been discovered through use of small video cameras swallowed like pills.

"Suppressing acid secretion is effective for protecting the stomach from damage caused by NSAIDs, but these drugs appear to be shifting the damage from the stomach to the small intestine, where the ulcers may be more dangerous and more difficult to treat," said Wallace. He is director of the Farncombe institute and professor of medicine of the Michael G. DeGroote School of Medicine at McMaster.

He added that the use of probiotics is being investigated as a potential cure for the small intestine damage.

The study was funded by the Canadian Institutes of Health Research (CIHR) and a CIHR/Canadian Association of Gastroenterology fellowship.

Study Article

Valid XHTML 1.0 Transitional Level Double-A conformance, W3C WAI Web Content Accessibility Guidelines 2.0